Alert archive / South Dakota / High Wind Warnings in 2007

High Wind Warning 11, NWS Rapid City, SD

June 7, 20075 counties in South Dakota

NWS Rapid City, SD issued this high wind warning at Jun 7, 2007, 3:30 AM MDT for 5 counties in South Dakota. It took effect at Jun 7, 2007, 6:00 AM MDT. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 7, 2007, 3:30 AM MDT (09:30 UTC)
In effect from
Jun 7, 2007, 6:00 AM MDT
Expired
Jun 7, 2007, 7:59 PM MDT
In force
14 hr
Issued by
NWS Rapid City, SD

Counties Butte County, SD, Harding County, SD, Lawrence County, SD, Meade County, SD, Pennington County, SD

The radar

The Rapid City radar (KUDX), 71 km from the middle of the area, began a volume at 09:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 9.5 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2007-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 115 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2007-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -142 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
115 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1966 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-142 m²/s²
0-3 km storm-relative helicity
-44 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this high wind warning went out at Jun 7, 3:00 AM MDT, 30 minutes earlier.

Area forecast discussion, Jun 7, 3:00 AM MDT, 30 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
300 AM MDT THU JUN 7 2007

.DISCUSSION...08Z SURFACE ANALYSIS HAS SURFACE LOW ACROSS
NORTHEASTERN SOUTH DAKOTA WITH WARM FRONT DRAPED ACROSS CENTRAL
MINNESOTA AND COOL FRONT RUNNING SOUTH ACROSS CENTRAL NEBRASKA INTO
THE TEXAS PANHANDLE. SECONDARY COLD FRONT IS SAGGING SOUTH ACROSS
EASTERN MONTANA INTO WESTERN NORTH DAKOTA. TEMPERATURES ARE
CURRENTLY IN THE 50S WITH WEST TO NORTHWEST WINDS AT 10 TO 20 MPH.
MID LEVEL LOW PRESSURE SITS ACROSS NORTHWESTERN SOUTH DAKOTA...AND
THE UPPER LEVEL LOW IS ACROSS NORTHEAST WYOMING INTO WESTERN SOUTH
DAKOTA. PRECIPITATION IS WRAPPING AROUND MID LEVEL LOW...SKIRTING
NORTHERN AND WESTERN SOUTH DAKOTA...AND DROPPING SOUTH INTO
NORTHEAST WYOMING AT THIS TIME.

THIS MORNING...MID AND UPPER LOW SHIFT EAST ACROSS CENTRAL SOUTH
DAKOTA TODAY AS A SHORTWAVE RIDGE DROPS SOUTH OUT OF CANADA. WRAP
AROUND MOISTURE WILL CONTINUE TO FILL IN ACROSS NORTHEAST WYOMING
AND NORTHWESTERN SOUTH DAKOTA THROUGH THE MORNING HOURS. AS HIGH
PRESSURE MOVES IN FROM THE NORTHWEST...AND THE LOW IS NUDGED TO
THE EAST...STRONG NORTHWEST WINDS WILL DEVELOP BY MID MORNING. WINDS
SHOULD PREDOMINATELY BE IN THE 25 TO 35 MPH RANGE...BUT THERE SHOULD
BE A NARROW CORRIDOR FROM NORTHWEST SOUTH DAKOTA THROUGH THE RAPID
CITY AREA WHERE THE PRESSURE GRADIENT IS SQUEEZED JUST A LITTLE
TIGHTER...RESULTING IN WINDS THAT OCCASIONALLY REACH HIGH WIND
WARNING CRITERIA. A WIND ADVISORY WILL BE IN EFFECT THROUGH MID
EVENING FOR THE ENTIRE SOUTH DAKOTA FORECAST AREA WITH THE EXCEPTION
OF THE NORTHWEST SOUTH DAKOTA TO RAPID CITY CORRIDOR...WHERE THE
HIGH WIND WARNING WILL RESIDE. IN ADDITION...THE FLASH FLOOD WATCH
WILL CONTINUE FOR BUTTE COUNTY...AND THE NORTHERN BLACK HILLS AND
FOOTHILLS. THE POTENTIAL FOR HEAVY RAINFALL ACROSS THIS AREA STILL
EXISTS...ALTHOUGH LATEST MODEL TRENDS ARE TRYING TO PUSH THE
PRECIPITATION THROUGH WESTERN SOUTH DAKOTA A LITTLE QUICKER.

SOME LINGERING RAIN SHOWERS ARE POSSIBLE ACROSS SOUTH CENTRAL SOUTH
DAKOTA THIS EVENING...WITH THE REMAINDER OF THE FORECAST AREA
CLEARING OUT OVERNIGHT. FRIDAY INTO THE WEEKEND WILL BE WARMER AND
DRIER...WITH JUST A SLIGHT CHANCE OF AFTERNOON AND EVENING
THUNDERSTORMS THIS WEEKEND.

EXTENDED...ZONAL FLOW WL DOMINATE WX IN THE EXTENDED. A SERIES OF WK
S/WS WL MV THROUGH THE FLOW FOR THE END OF THE WORK WEEK INTO THE
WEEKEND. THIS WILL BRING A SLIGHT CHANCE OF TSTMS THRU THE PERIOD
ALONG WITH SEASONAL TEMPERATURES.

&&

.AVIATION...UPPER LOW NOW IN NERN WY WL CONT TO MOVE EAST TODAY
ACRS WRN SD. IFR/MVFR CONDS DUE TO CIGS/RAIN/FOG CAN BE EXPECTED
NORTH AND NORTHWEST OF THE SYSTEM...MAINLY IN ERN WY/NRN BLACK
HILLS/NWRN SD AND WRN ND. VFR CONDS AND SCT SHOWERS ARE EXPECTED
ACRS SRN SD AND WRN NEB THROUGH THE FCST PERIOD

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR THE NORTHERN
     BLACK HILLS...NORTHERN FOOTHILLS...AND BUTTE COUNTY.

  ...HIGH WIND WARNING THROUGH THIS EVENING FOR PARTS OF NORTHWEST
     SOUTH DAKOTA THROUGH WEST CENTRAL SOUTH DAKOTA.

  ...WIND ADVISORY THROUGH THIS EVENING FOR MOST OF WESTERN AND
     SOUTH CENTRAL SOUTH DAKOTA.

WY...HIGH WIND WARNING THROUGH THIS EVENING FOR THE COLONY AREA IN
     EXTREME NORTHEAST WYOMING.

&&
Hazardous weather outlook, Jun 6, 11:00 AM MDT, 16 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1100 AM MDT WED JUN 6 2007

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-071300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1100 AM MDT (1200 PM CDT) WED JUN 6 2007

...MODERATE RISK FOR SEVERE THUNDERSTORMS ACROSS NORTHWEST AND
CENTRAL SOUTH DAKOTA THIS AFTERNOON AND EVENING...

...FLASH FLOOD WATCH WEDNESDAY AFTERNOON THROUGH THURSDAY AFTERNOON
FOR THE NORTHERN BLACK HILLS...NORTHERN FOOTHILLS...STURGIS
FOOTHILLS...AND BUTTE COUNTY IN SOUTH DAKOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS PARTS OF
NORTHWEST AND CENTRAL SOUTH DAKOTA...MAINLY EAST OF A LINE FROM
BUFFALO...TO PHILIP...TO MISSION. A SLIGHT RISK FOR SEVERE
THUNDERSTORMS IS FORECAST FOR THE REST OF THE FORECAST AREA. A STRONG
UPPER LEVEL SYSTEM WILL APPROACH THE REGION TODAY MAKING CONDITIONS
FAVORABLE FOR SEVERE THUNDERSTORM DEVELOPMENT THIS AFTERNOON
AND EVENING. THERE WILL BE A THREAT FOR LARGE HAIL AND DAMAGING
WINDS. THE POSSIBILITY ALSO EXISTS FOR A FEW OF THESE THUNDERSTORMS
TO PRODUCE TORNADOES ACROSS FAR NORTHWEST AND SOUTH CENTRAL SOUTH
DAKOTA.

HEAVY RAIN IS ALSO POSSIBLE WITH DEVELOPING THUNDERSTORMS TODAY. ANY
STRONG STORMS THAT DEVELOP COULD CAUSE FLASH FLOODING ACROSS AREAS
WHERE THE GROUND IS ALREADY SATURATED FROM RECENT HEAVY RAINS...
PARTICULARLY ACROSS THE NORTHERN BLACK HILLS AND FOOTHILLS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL RAINFALL IS LIKELY ON THURSDAY ACROSS THIS AREA AS UPSLOPE
ENHANCED RAINFALL DEVELOPS.

AS THE SYSTEM BEGINS TO MOVE EAST OF THE AREA...STRONG NORTHWEST
WINDS WILL DEVELOP ACROSS THE PLAINS...ESPECIALLY NORTHWEST SOUTH
DAKOTA. SUSTAINED WINDS OF 30 TO 40 MPH...WITH GUSTS TO AROUND 55
MPH...ARE EXPECTED DURING THE DAY FROM BUFFALO TO THE RAPID CITY
AREA.

AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED FROM FRIDAY THROUGH
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TODAY.

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 6:06 PM MDTSevere Thunderstorm WarningUNRMeade54 min
Jun 6, 6:18 PM MDTSevere Thunderstorm WarningUNRHarding57 min
Jun 6, 6:25 PM MDTSevere Thunderstorm WarningUNRHaakon, Ziebach65 min
Jun 7, 3:30 AM MDTWind AdvisoryUNRBennett, Custer, Fall River, Haakon, Jackson, Mellette and 5 more16 hr

Nearby

High Wind Warnings in South Dakota, 2007High Wind Warnings in Wyoming, 2007Every high wind warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.